Please use this identifier to cite or link to this item: https://observatorio.fm.usp.br/handle/OPI/6501
Title: Pharmacokinetics of 6-thioguanine nucleotide and 6-methyl-mercaptopurine in a case of inadvertent combination therapy of azathioprine with allopurinol
Authors: PACHECO-NETO, MaurílioALVES, Atecla N. LFORTINI, Alexandre S.SUMITA, Nairo M.MENDES, Maria E.TORRES, Larissa H. L.DULEY, John A.NAHAS, William C.CHOCAIR, Pedro R.
Citation: REVISTA DA ASSOCIACAO MEDICA BRASILEIRA, v.58, suppl.1, p.39-41, 2012
Abstract: Background: Allopurinol was invented originally to improve response to thiopurine drugs, such as azathioprine (AZA) and mercaptopurine, but if they are given in combination then the thiopurine dose must be drastically reduced to about one third of a normal dose. Failure to reduce the thiopurine dose can cause severe toxicity, and has resulted in allopurinol usually being contraindicated for patients taking thiopurines. Case report: We present a case of a 44 year old female patient who received a renal transplant in 2001, with mycophenylate/tacrolimus/prednisolone immunosuppression. In 2004 the patient experienced gout symptoms and was prescribed 100 mg allopurinol per day. In 2008, her mycophenylate was replaced with 150 mg AZA. Within four weeks the patient was hospitalized suffering from severe myelotoxicity, with high blood levels of the AZA metabolite thioguanine nucleotide (6-TGN). AZA was stopped, with recovery of hematological parameters and elimination of AZA metabolites requiring a further two weeks. Discussion: This case demonstrates the risk of rapid-onset myelotoxicity due to AZA/ allopurinol co-therapy without correct dose adjustment of these drugs. The availability of routine analysis of AZA metabolites was useful for rapidly diagnosing the cause of the toxicity and monitoring recovery. Interestingly, the half-life of AZA metabolites after cessation of therapy (5.5 days for 6-TGN, 4 days for 6-MMP) was comparable to values in the absence of allopurinol: this excluded the elevation of 6-TGN being caused by an increased half-life.

Introdução: O alopurinol foi desenvolvido para melhorar a resposta às tiopurinas, por exemplo, azatioprina (AZA) e mercaptopurina. Se as tiopurinas forem administradas em associação com alopurinol, a dose de tiopurina deve ser reduzida para aproximadamente um terço da usual. A falta de redução da dose de tiopurina pode produzir toxicidade grave, e esse efeito tem causado a contraindicação de alopurinol para pacientes que têm tiopurinas prescritas. Relato de caso: Apresentamos o caso de uma paciente do sexo feminino, 44 anos, que recebeu transplante renal em 2001, com imunossupressão constituída de micofenolato/ tacrolimus/ prednisona. Em 2004, a paciente apresentou sintomas de gota, e foi prescrito alopurinol, 100 mg diários. Em 2008, o micofenolato foi substituído por 150 mg AZA, devido a efeitos colaterais gástricos. Em quatro semanas, a paciente foi internada sofrendo de mielotoxicidade grave, com altos níveis sanguíneos do metabólito ativo da AZA, nucleotídeo de 6-tioguanina (6-TGN). A terapia com AZA foi interrompida; a recuperação dos parâmetros hematológicos e a eliminação dos metabolitos da AZA exigiram um período de duas semanas. Discussão: Este estudo de caso demonstrou o risco da mielotoxicidade rápida causada por coterapia AZA-alopurinol quando o ajuste da dose correta desses medicamentos for esquecido. A disponibilidade da análise de rotina dos metabólitos da AZA foi útil para o diagnóstico rápido da causa da toxicidade e para o monitoramento da recuperação. Curiosamente, a meia-vida dos metabólitos da AZA após a interrupção do tratamento (5,5 dias para a 6-TGN, 4 dias para a 6-MMP) foi comparável com os valores na ausência de alopurinol: isto exclui a elevação da 6-TGN sendo causada por aumento na meia-vida.
Appears in Collections:Artigos e Materiais de Revistas Científicas - FM/MCG
Artigos e Materiais de Revistas Científicas - HC/ICHC
Artigos e Materiais de Revistas Científicas - LIM/03

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.